Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
171 Doctors are Online

Having sudden increased heart rate. What are the risks?

DOCTOR OF THE MONTH - Jan 2013
Jan 2013
User rating for this question
Very Good
Answered by

Internal Medicine Specialist
Practicing since : 2003
Answered : 1658 Questions
Question
SOMETIMES I STEP DOWN FROM TAILGATE OF MY TRUCK OR IF I BEND OVER SUDDENLY I WILL GET VERY FAST HEART RATE 125 BPM . I USE A FINGER OXIMETER TO CHECK RATES AND I CAN SEE THAT THE % OXYGEN SAT IS STILL GOOD AT 98%. I DO FELL THUMPING IN STOMACH OR JUST BELOW HEART AND SLIGHT NERVOUSNESS. I HAVE STENTS IN MY LAD AND LCX. FAST HEART RATE PERSISTS FOR 10 MINUTES AT TIMES AND SOMETIMES AS LONG AS 2 HOURS. SUDDENLY I FEEL SLIGHT STOMACH RELIEF AS IF GAS IS PASSING . TACHYCARDIA SUDDENLY DROPS WITHIN A MINUTE OR TWO DOWN TO 60 BPM AS IF YOU LIFTED YOUR FOOT OFF GAS PEDAL IN YOUR CAR. I CAN SEE THIS ON MY FINGER OXIMETER.
Posted Wed, 25 Jul 2012 in Heart Rate and Rhythm Disorders
 
 
Answered by Dr. Mayank Bhargava 55 minutes later
Hi ,

1) Fast heart rate with thumping feeling is called as "palpitation".

2) Kindly mention the following details:
a) Thumping feeling is regular/ irregular.
b) Feeling thumping only after acquiring heart disease (as mentioned history of
stenting in LAD & LCX).

3) After Ischemic heart disease, patient may develop premature atrial contraction/ ventricular premature contraction. In such case, patients has Intermittent thumping attacks. While in your case, attacks are persistent lasting for 2 hours so this possibility is least.

4) Development of Ventricular Tachycardia/ Ventricular fibrillation are life threatening and also not applicable in your case.

5) You are most likely suffering from Paroxysmal supraventricular tachycardia (AVRT/AVNRT)(although the exact diagnosis is made after examining your Electro-cardiogram ). These arrhythmia may persist for hours with thumping attacks and maintaining your oxygen saturation level. Getting relief after passing gas is a form of "Valsalva maneuver" which is performed with close glottis, the same phenomenon during passing gas.

6) You may have Valvular heart disease, ventricular/ atrial thrombus (precipitating thumping attacks with bending), mitral valve prolapse.

7) You should go for Complete cardiac check up by cardiologist with ECG & 2 D-Echo study of your heart. Holter monitoring, electro-physiological study of your heart if needed.

8) You should also go for Thyroid function test, serum calcium & magnesium, potassium level for detail examination.

Hope this will solve your query.

You may put your other query if needed.

Best regards,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Having sudden increased heart rate. What are the risks? 4 hours later
HELLO, I DO GET VENTRICULAR PVC'S SOMETIMES 1 PER HOUR AND OTHER TIMES 1 EVERY 5 MINUTES (ECG CONFIRMED THIS). I WAS TOLD THEY ARE UNIFOCAL PVCS AND BENIGN. THE THUMPING FEELING IS IN STOMACH AREA IS MORE LIKE A PRESSURE TYPE OF SENSATION ( NOT A REGULAR THUMPING) IT IS ERRATIC AND SLOWER THAN THE 125 BPM HEART RATE . I DO NOT FEEL ANY KIND OF TIGHT FEELING OR PAIN IN HEART AREA. I CAN CONTINUE WALKING AND BREATHING NORMALLY. MY PULSE IS RAPID AND STEADY AND IT MAKES ME FEEL WEAK AND NERVOUS. I REMAIN CALM AND WAIT THE EPISODE OUT. I WAS CHECKED FOR VALVE DISEASE AND OTHER TYPES OF STRUCTURE ABNORMALITIES AND ALL IS OK. AS I STATED THE ONLY WAY I KNOW MY HEART IS RACING IS THE FEELING IN MY STOMACH , I USE THE USE THE OXIMETER OR I CAN FEEL MY PULSE AT WRIST AREA TO CONFIRM. I HAVE TAKING BLOOD TESTS FOR THE POSSIBLE CAUSES THAT YOU MENTIONED AND ALL IS OK. I DO NOT USE ALCOHOL OR CAFFIENE. THIS PROBLEM STARTED AFTER I RECIEVED STENTS. YOU MENTIONED THAT VENTRICULAR TACHACARDIA DOES NOT APPLY IN MY CASE. WHAT RULES OUT VENTRICULAR TACHACARDIA ? THANK YOU FOR ANY HELP YOU CAN GIVE ME.
 
 
Answered by Dr. Mayank Bhargava 7 hours later
Hi,

You have mentioned your query and feeling in detail.

Let me explain your query one by one.

1) Although you have VPC,s in your ECG but VPCs never cause persisting thumping feeling. Presence of more then 3 (continuously) is diagnosed as ventricular tachycardia (VT).

2) VT is a life threatening condition and does not resolve with out any medication (Amiodarone, β blocker ) or Cardiac shock. As you condition is resolving itself without any intervention, there is negligible chances of VT.

3) Presence of thumping feeling in stomach area may be due to abdominal aorta aneurysm. This is the most common site of aortic aneurysm in abdomen and patient may be sensitive to pulsation of aorta and may have abnormal & unusual feeling of aortic aneurysm.

4) Other possibilities may be: Panic attack, Pheochromocytoma- a neuroendocrinal tumor with an excessive tendency for catecholamine secretion and may give thumping feeling and increased heart rate (as you have observed).

5) You should go urinary metanephrine and VMA (vanillylmandelic acid).

6) If you get clearance from cardiologist then you should also consult with psychiatrist.

Hope this will solve your query.

Regards,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Having sudden increased heart rate. What are the risks? 9 hours later
HI, AS I STATED EARLIER , THE FAST HEART RATE AND STOMACH PRESSURE /THUMPING SENSATION IS ONLY DURING AN EPISODE WHICH IS TRIGGERED BY SUDDEN BENDING OR STEPPING DOWN FROM TRUCK TAILGATE ETC. THESE ATTACKS ARE NOT CONSISTENT THEY HAPPEN ONLY SOMETIMES. ONCE OR TWICE A MONTH. WHEN I GET A SINGLE PVC I FEEL THE SAME MOMENTARY THUMP IN STOMACH AREA . THIS IS MY CONCERN, I AM THINKING THAT SOMETIMES THE PVC IS TRIGGERING THE TACHYCARDIA DURING THE BENDING OR ABRUPT BODY MOVEMENTS. MAYBE THE PVC AND THE BODY MOVMENT ARE HAPPENING AT THE SAME MOMENT AND SET UP THE WHOLE EPISODE. I HAVE HAD CARDIAC CT SCANS AND ULTRASOUNDS . THIS IS VERY FRUSTRATING TO LIVE WITH. THANK YOU FOR ALL YOUR HELP. CAN A PERSON HAVE NORMAL OXYGEN SATURATION READING ON A FINGER OXIMETER DURING A VENTRICULAR TACHYCARDIA EPISODE? I AM TAKING BYSTOLIC 5MG AND CRESTOR 20MG MEDICATIONS ALSO. CAN THESE CAUSE MY SYMPTOMS?
 
 
Answered by Dr. Mayank Bhargava 1 hour later
Hi,

Thanks for posting your query.

Yes, you may be right and PVC is triggering your all worries. But Treatment for PVC is also indicated if it is symptomatic (as in your case). You should put your all feeling to your cardiologist.

Oxygen saturation level is not normal if a patient has ventricular tachycardia. A cardiac patient if suffering from Myocardial infarction (heart attack in lay man language) may die because of ventricular tachycardia or ventricular fibrillation. So you can understand the severity of this phenomenon. In VT, a person remains hemodynamically unstable (with out pulse, blood pressure with unrecordable oxygen saturation).

Bystolic (nebivolol) & Crestor (Rosuvastatin) are not the triggering drug for your symptoms, rather Bystolic will help you. You should go for Anti-arrhythmic drugs


Best regards,

Dr. Mayank Bhargava
Above answer was peer-reviewed by
 
Follow-up: Having sudden increased heart rate. What are the risks? 22 hours later
HELLO, IN YOUR OPINION,WHAT PART OF MY HEART IS CAUSING THE FAST HEART RATE? CAN METAL STENTS CAUSE ELECTRICAL DISTURBANCES IN HEART CELLS? THANK YOU AGAIN.
 
 
Answered by Dr. Mayank Bhargava 6 minutes later
Hi,

Metal stents is not the causative agent for the fast heart rate.

Ischemic changes/ poor blood supply affecting conducting system (SA node, AV node, Bundle of his, Purkinje fibres) of heart may cause fast heart rate.

Thanks,

Get well soon.
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+

The user accepted the expert's answer

Ask a Cardiologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor